Q & A Library
Counting on Creatine?
I've taken up weight training and the results have been good. However, I think I've peaked and have been thinking of using creatine to help build more muscle mass. I'm a 42-year-old male with type 2 diabetes. I'm on glucophage, Lipitor, Altace and Wellbutrin, and I want to be sure this would be safe.
Answer (Published 4/20/2007)
Creatine is an important compound in muscle tissue – it’s the building block for ATP (adenosine triphosphate), the high-energy compound that fuels muscles during short, high-intensity exercise such as weight training. As ATP is consumed, muscles become fatigued. The proposed rationale for taking supplemental creatine is that it helps delay exhaustion of ATP so you can work out harder and longer, and recover faster. Scientific evidence for this theory is mixed, however. A small number of studies suggest that supplemental creatine can increase short-term muscle strength, while others have found no effect. Most studies of creatine and endurance during aerobic activities have found no benefit. Perhaps most disappointingly, once you stop using creatine, any muscle gains you made while on it will quickly disappear.
Still, creatine supplements are widely used. Reports suggest that about 25 percent of professional baseball players and up to 50 percent of pro football players take creatine. So do uncounted high school athletes, although we have no data on the safety of creatine supplements in those below the age of 18.
As for creatine’s interaction with drugs, it can interfere with those (such as glucophage) that alter blood sugar levels, and it may increase the cholesterol-lowering effects of statin drugs (such as Lipitor). You shouldn’t take creatine if you take diuretics – there’s a risk of electrolyte disturbances. Using creatine with drugs that can affect the kidneys, such as Tagamet and ibuprofen, could potentially increase the risk of kidney damage. It’s also possible that creatine can interact with certain antibiotics. Bottom line: if you’re taking any prescription drugs, it would be wise to ask your physician or pharmacist about any possible problems.
You also should be aware that creatine can contribute to dehydration and heat stroke by interfering with the body’s sweating mechanism, and it has been linked to muscle cramps and strains and to diarrhea. If you use it, don’t mix it with fruit juice – creatine promotes formation of the metabolic waste product creatinine, which stresses the kidneys. And it may create false elevations of creatinine in lab tests that measure kidney function by looking at how the body clears that waste product. If you take supplemental creatine you should tell your doctor about this to help in the evaluation of your lab tests (which you will have periodically as long as you are on glucophage).
Another concern about creatine supplements: since they are not regulated by the FDA and do not have to meet any quality control standards, there is always a chance that the products you buy contain impurities or doses that are higher or lower than the labels state.
Even if you weren’t taking prescription drugs that could interact adversely with creatine, I would discourage the use of this supplement. My view is that it is an under-researched, expensive product, and not worth using.
Andrew Weil, M.D.
Find more information on type 2 diabetes.
Some Rights Reserved Creative Commons Copyright Notice
A portion of the original material created by Weil Lifestyle on DrWeil.com (specifically, all question and answer-type articles in the Dr. Weil Q&A Library) is licensed under a Creative Commons Attribution-Noncommercial-No Derivative Works 3.0 United States License.